Thunderstorm Wind, Jessamine
- When
- May 18, 12:15 PM EST
- Where
- Jessamine County, 2.82 mi S of Wilmore
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.810, -84.660
There was a report of a tree down on Handys Bend Road.
May 18, the Lower Ohio Valley was primed with a moist atmosphere that was in place from southerly surface flow from the Gulf of Mexico, and as a cold front moved through the region, severe thunderstorms caused tree damage and isolated flooding. On the 19th, the flooding became more widespread as heavy rain was produced from outflow boundaries remaining in the region from the previous day's storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
May 18, the Lower Ohio Valley was primed with a moist atmosphere that was in place from southerly surface flow from the Gulf of Mexico, and as a cold front moved through the region, severe thunderstorms caused tree damage and isolated flooding. On the 19th, the flooding became more widespread as heavy rain was produced from outflow boundaries remaining in the region from the previous day's storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 18, 12:09 PM EST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Louisville KY
109 PM EDT Mon May 18 2020
...Updated Aviation and Forecast Discussion...
.Forecast Update...
Issued at 107 PM EDT Mon May 18 2020
Surface cold front has passed through Louisville/Fort Knox and
Bowling Green and is currently just east of the I-65 corridor. Some
post frontal rain showers are lagging behind the front, with the
back edge of the clouds just west of our CWA. Out ahead of the
front in the warm sector, numerous showers and a few thunderstorms
continue to develop. Based on the latest CAMs solutions, best
chances for thunderstorms this afternoon look to be east of the I-65
corridor.
Severe threat still looks conditional, though we are seeing a bit
more clearing than expected down in the Lake Cumberland region.
Mesoanalysis progs and forecast soundings do show a slight uptick in
overall shear values (25-35kts) with some backed low-level surface
flow over our eastern counties. Will continue to watch convection
carefully over the next few hours. If storms can take advantage of
the environment, some cellular, possibly supercellular convection
may develop in the I-75 corridor posing a damaging wind and isolated
tornado risk.
Issued at 955 AM EDT Mon May 18 2020
Surface hand analysis reveals that the frontal boundary remains just
west of the LMK CWA this morning. Back edge of precipitation band
is now just entering our NW CWA and cooler drier air is located well
behind the boundary out across MO/IL. Currently, cloudy skies were
noted with the bulk of the showers located mainly west of I-65.
Small batch of showers with embedded thunderstorms is moving NE just
east of I-65. This activity will affect LaRue/Nelson/Spencer/Shelby
counties over the next hour or so. Temperatures across the region
were in the lower 60s out over western KY behind the front. However,
east of I-65, temperatures were mainly in the lower 70s.
For this afternoon, latest CAMs suggest some convective
redevelopment just east of the I-65 corridor. This activity should
develop in the 18/16-18Z time frame and then spread eastward through
central KY this afternoon. Severe threat remains conditional, given
the amount of cloud cover and lack of instability. Model proximity
soundings still show rather weak low/mid level lapse rates, but we
still have some 20-25kts of bulk shear to work with. Overall storm
mode still looks to be small linear to cellular with bowing
segments. Tornado threat is non-zero, but an isolated spinup is
possible given storm scale processes and possible boundary
interactions. The main threat will be heavy rainfall and lightning
with the storms, though can't really rule out some small hail either
in the strongest cores. Overall, the marginal risk is very much
appropriate here.
Current forecast has all this well in hand and only minor updates
were made to the short term weather elements. We will be evaluating
the QPF forecasts in the 12Z runs and it appears that we may be able
to trim the western counties off the Flash Flood Watch. Changes to
these headlines would take place later this afternoon prior to the
afternoon forecast package.
&&
.Short Term...(Today and tonight)
Issued at 302 AM EDT Mon May 18 2020
A cut-off upper low will slowly slide down the length of Illinois
during the short term, keeping clouds and showers in our forecast.
Precipitable water values around 1.60", 850mb temps around 14C, and
K Index in the mid 30s suggest good rainfall efficiencies. Water
vapor transport isn't particularly strong, but the north-south
alignment of the corridor of rain across the eastern half of
Kentucky into eastern Indiana and western Ohio will result in
significant training. Currently the forecast calls for a general 2
to 3 inches of rainfall in the Blue Grass through tomorrow, but
higher amounts will be possible locally. No changes to the Flood
Watch at this time, though the greatest likelihood of potential
flood issues appears to be along and east of the US 127 corridor.
Thanks to WPC for coord.
Instability will be hampered by widespread clouds and showers.
Nevertheless, models do indicate that 1500-1800 J/kg of SBCAPE with
bulk shear values of 25-35kt could be realized this afternoon east
of I-65. Wet bulb zero heights will be a little lower today but the
column will be very wet and it will likely be difficult for anything
much more than small hail to reach the surface. DCAPEs will be weak
and there doesn't appear to be much dry air in the mid or sub cloud
layers, but could still see some higher wind gusts with precip
loading in the more stout downpours. LCLs will be low, below 1km,
but 0-1/0-3km SRH values look fairly weak at the time of greatest
instability, suggesting a small chance of a brief tornado or two,
perhaps with the aid of storm-scale interactions.
.Long Term...(Tuesday through Sunday)
Issued at 249 AM EDT Mon May 18 2020
Tuesday - Friday
Someone must have been doing their rain dance because the long-term
forecast is full of rain. The driving force behind all the
forthcoming rain is a closed off low that by Tuesday morning will
likely be sitting over Evansville, Indiana or western Kentucky. A
surface low at the same time is expected to be centered closer to
Lexington. Overall, this system will work by drawing warm moist air
in along its eastern side from the south, and over time as the
moisture builds in around the system's circulation, moisture will
begin to saturate the atmosphere up to near 300 mb. This saturation
around the complete system is expected to take place by Wednesday.
At which point, precipitable water values will range from 1.25 to
1.5 inches over a large area including Indiana, Ohio, Kentucky,
Illinois, and northern Tennessee. This system is expected to wobble
around the region as it drops down to Tennessee and back up through
Kentucky and on to Indiana and Ohio. By Friday, the system begins to
get pushed east by upper ridging trying to move in from the west.
So looking at daily forecasts, the better instability will be during
the day with diurnal warming. This helps rain showers and
thunderstorms get going, and then sunset brings a more settled
atmosphere as an inversion builds back killing instability. Better
rain chances are expected east of I-65, but I-65 isn't going to be a
magical line. Rain chances will just decrease to the west and
increase to the east, generally speaking.
High temperatures through this period will start on Tuesday and
Wednesday in the upper 60s to low 70s. Slow warming will take place
over the next couple days with Thursday a little warmer, and Friday
highs return to the upper 70s.
Saturday - Monday
For the weekend and the start of next week, the GFS and Euro agree
with ridging advancing into the Ohio Valley. Their timing is off,
but the idea is the same with the general pattern. Besides timing,
they differ in precipitation. The GFS has much more moisture than
the Euro, and given the ridge and surface high pressure, dropped the
PoPs down for this period. Believe the GFS is pushing a blended
approach too wet. Expecting this period to have mainly clear skies,
light winds, and warm temperatures in the 80s.
&&
.Aviation...(18Z TAF Issuance)
Issued at 102 PM EDT Mon May 18 2020
Surface cold front was located just east of a line from KSDF to
KBWG. Within the warm sector out to the east, numerous showers and
a few thunderstorms continue to develop and move off to the
northeast. For this afternoon, the best chances of thunder look to
be at KLEX, with just plain showers at KHNB/KSDF. KBWG looks to be
drier than expected, so plan on pulling back the rain from that TAF
site. Ceilings this afternoon will remain around the IFR/MVFR
range with some tempo drops to LIFR within rain showers and storms.
Moving into the overnight period, decent signal in the data that low
clouds and fog development are likely. Difficult to say if
widespread fog will develop rather than just very low cloud decks.
For now, plan on going with IFR cigs and vsbys overnight at the TAF
sites with some minor improvement after sunrise Tue.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Tuesday evening for INZ077>079-090>092.
KY...Flash Flood Watch through Tuesday evening for KYZ029>043-045>049-
054>057-066-067.
&&
Update.......MJ
Short Term...13
Long Term....KDW
Aviation.....MJHazardous Weather Outlook National Weather Service Louisville KY 959 AM EDT Mon May 18 2020 INZ077>079-090>092-KYZ029>043-045>049-054>057-066-067-191400- Washington-Scott-Jefferson-Harrison-Floyd-Clark-Bullitt-Oldham- Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette- Bourbon-Nicholas-Nelson-Mercer-Jessamine-Marion-Boyle-Garrard- Madison-Casey-Lincoln- Including the cities of Salem, Scottsburg, Madison, Corydon, New Albany, Jeffersonville, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Liberty, and Stanford 959 AM EDT Mon May 18 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. A few strong to severe storms will be possible this afternoon, especially east of a Madison-Bardstown line. An isolated brief tornado cannot be ruled out. Heavy rainfall will be possible with this activity and a Flash Flood Watch is in effect through Tuesday evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Flash Flood Watch is in effect for Tuesday. The most likely area for flooding problems will be in the Blue Grass region. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report instances of flooding, damaging winds, and hail. INZ076-083-084-089-KYZ023>028-053-061>065-070>078-081-082-191400- Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Larue-Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson- Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Jasper, English, Tell City, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Hodgenville, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 959 AM EDT Mon May 18 2020 /859 AM CDT Mon May 18 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered thunderstorms will be possible today. East of a Hodgenville-Tompkinsville line some storms may be strong to severe with locally gusty winds, small hail, and heavy downpours. An isolated brief tornado cannot be ruled out. Severe storms are unlikely west of I-65, where locally heavy downpours and lightning will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report instances of flooding, damaging winds, and hail. MJ/13
Special Weather Statement National Weather Service Louisville KY 113 PM EDT Mon May 18 2020 KYZ036-040>042-047>049-056-181745- Bourbon-Scott-Mercer-Woodford-Fayette-Jessamine-Clark-Garrard- 113 PM EDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER... SOUTHEASTERN WOODFORD...SOUTHEASTERN SCOTT...NORTHWESTERN GARRARD... NORTHWESTERN CLARK...JESSAMINE...SOUTHWESTERN BOURBON AND FAYETTE COUNTIES... At 113 PM EDT, a strong thunderstorm was located 7 miles southwest of Nicholasville, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Lexington, Georgetown, Nicholasville, Meadowthorpe, Dunbar High School, Thoroughbred Acres, Cardinal Hill, Cadentown, Northland and Highlands. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3771 8466 3782 8484 3825 8452 3809 8419 TIME...MOT...LOC 1713Z 218DEG 27KT 3783 8470 MJ
Special Weather Statement
National Weather Service Louisville KY
114 PM EDT Mon May 18 2020
KYZ035>037-181800-
Scott-Franklin-Harrison-
114 PM EDT Mon May 18 2020
...A STRONG THUNDERSTORM WILL AFFECT SCOTT...WESTERN HARRISON AND
NORTHEASTERN FRANKLIN COUNTIES...
At 114 PM EDT, a strong thunderstorm was located 9 miles northwest of
Georgetown, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Georgetown, Breckinridge, Stamping Ground, Sadieville, Longlick,
Alberta, Skinnersburg, Renaker, Stonewall and Moon Lake Estates.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3853 8446 3854 8444 3845 8430 3818 8465
3818 8466 3817 8467 3828 8484 3834 8479
3835 8475 3837 8471 3843 8462 3849 8456
3851 8452 3851 8449 3854 8448
TIME...MOT...LOC 1714Z 217DEG 27KT 3829 8470
MJThe Louisville radar (KLVX), 114 km away, was scanning. The volume nearest the first event began at 17:13 UTC.
15 flash flood, 5 thunderstorm wind, 1 flood. Local standard time, as filed.
There was a report of a tree down on Handys Bend Road.
Dispatch reported a tree down on Grows Mill Road.
Dispatch reported a tree down on Heather Way.
There was a report of a tree down on Barnes Street.
A car was partially submerged at Fontaine Road and Catalpa Road.
Winchester Road and Walton Avenue were briefly closed due to flooding.
A tree was down partially blocking KY 198 near McKinney.
A home near Snake Lick at US 27 North was flooded.
Four Mile Road was closed due to high water.
Boonesboro Road was closed due to high water.
There were multiple closures along Red River Road due to high water.
River Road was closed due to high water.
Russell Cave Road and Georgetown Road were closed due to high water.
Townsend Valley Road was closed due to high water.
Apple Lane was closed due to high water.
Stratton Road was closed due to high water.
Highway 1879 was closed due to high water.
Highway 460 was closed due to high water.
Ox Bow Road was closed due to high water.
Milltown Road was closed due to high water near the Licking River.
Three people were water rescued on Gay Road off of US 460.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898056, 898057, 898058, 898059, 895612, 895613, 898060, 895614, 895617, 895622, 897323, 897330, 897334, 897337, 897338, 897340, 897341, 897343, 897347, 897366, 897354.